Maryland, 2017

Hail and Damaging Winds in Maryland, May 19, 2017

May 19, 2017 · NWS LWX · 7 events in 4 counties and zones

A warm and humid air mass led to the development of thunderstorms. A few thunderstorms became severe due to stronger winds aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm and humid air mass led to the development of thunderstorms. A few thunderstorms became severe due to stronger winds aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 19, 2:05 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, May 19, 2:05 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
305 PM EDT Fri May 19 2017

.SYNOPSIS...
A cold front will push south through the area tonight. The
boundary will stall out to the south later Saturday. The
boundary will return north as a warm front into our area late
Sunday before a stronger cold front passes through from the
west Monday. High pressure will briefly return for Tuesday
before another cold front impacts the area Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Bermuda high pressure remains in place this afternoon with hot
and humid conditions, although a surface trough bisects the
area, while a cold front is positioned just south of the Great
Lakes. There is plenty of instability this afternoon (up to 2000
J/kg per mesoanalysis), but very little shear (20-25 kt).
Scattered thunderstorms are initiating across the area, and this
trend will continue though the afternoon. There are several
foci for storm development, including the surface trough, a
second subtle wind shift near the PA border, and an MCV in
southern VA. At this time the strongest storms are generally
expected along and south of the surface trough where winds are
backed to the southwest (since deep westerly winds often
suppressconvection), although a strong pulse storm could occur
just about anywhere due to the instability. Storms which merge
into clusters could also pose a marginally severe threat. Hail
and locally damaging winds will be the main threats.

Most hi-res guidance shows the primary clusters of storms
exiting to the east during the early evening. The cold front
then drops southward overnight. There may also be a shortwave
trough (which could be impacted by Ohio Valley convection this
afternoon) crossing during this time. Thus a renewed/continuing
shower threat may exist for much of the night. While thunder
chances will be less, there could be a few storms as well with
some lingering elevated instability. Frontal passage will bring
lows in the 50s to the northern quarter of the area, while the
rest stay in the 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The front will stall south of the area Saturday, and possibly
remain there well into Sunday. Onshore flow will develop,
leading to cloudier and cooler conditions. Model guidance
differs on the thickness of cloud cover and thus temperatures.
Have high temperatures on either side of 70 both days, but it
could be cooler if thick, low clouds develop.

Precipitation chances will be limited for Saturday through
Sunday morning. There is a better chance of showers across
western parts of the area due to upslope and overrunning flow.
Depending on the position of the warm sector, thunderstorms
could also develop Saturday in Highland/Pendleton Counties.
Should any of this activity try to move eastward, it will
quickly weaken in the stable airmass.

A low level jet will increase ahead of an approaching cold front
Sunday afternoon into Sunday night. It's uncertain how much the
warm front lifts back north, but nevertheless, forcing and
moisture will be there for increasing chances of rain,
especially during the second half of Sunday night. There could
be a rumble or two of thunder with elevated instability.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A cold front will move across the region Monday bringing increased
chances of thunderstorms that could produce heavy downpours.

Dry air returns with a separate area of high pressure building in
from the west Monday night through Tuesday.

A low pressure system over the lower Great Lakes will intensify as
it meanders eastward Tuesday night through Wednesday night. There is
a chance for showers and perhaps a thunderstorm or two as pieces of
energy rotate around the main storm system.

A breezy and dry day expected Thursday, mainly to the east of the
Potomac Highlands, with high pressure building in from the west. A
few rain showers are possible in the Potomac Highlands.

A piece of upper level energy could bring a chance for a few showers
Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected through tonight for most of the
time outside of thunderstorms. Coverage will peak during the
afternoon to early evening, though a direct impact to a terminal
is around 50-60 percent. Placed TEMPO -TSRA group for DCA/BWI
where models focus developing cluster along a surface trough,
although amendments are likely for all terminals. Gusty winds,
heavy rain, and hail will be possible.

Cold front will push south tonight. Some showers may develop
along the front but impacts are uncertain. It is also possible
some fog tries to develop ahead of the front, but did not have
confidence to put in the TAFs due to mostly cloudy skies.

Onshore flow will develop Saturday through Sunday. The marine
air will increase the chances for low clouds...especially later
Saturday night and Sunday. Models differ on if MVFR clouds form
Saturday, so have placed this possibility in a SCT group
(except CHO where there is better agreement). More low clouds
are likely Sunday night along with increasing chances for
rain ahead of a cold front.

IFR conditions possible at all terminals Monday. Winds
southwest becoming northwest 10 knots. VFR conditions Monday
night and Tuesday. Winds northwest 5 knots Monday night becoming
southeast 5 knots Tuesday. MVFR conditions Tuesday night with a
chance of showers. Winds south becoming west 5 to 10 knots.

&&

.MARINE...
Bermuda high will continue to influence the weather pattern
through today. West to southwest winds will continue through
this evening 10-15 kt. Scattered thunderstorms will reach the
waters late this afternoon and evening and could contain strong
winds and hail.

A cold front will pass through the waters later tonight. The
pressure surge with the cold front will cause north to northeast
winds behind the boundary to gust around 20 knots. A Small Craft
Advisory is in effect for the waters later tonight into Saturday
morning. Have extended the SCA into the afternoon for much of
the Chesapeake Bay and lower Tidal Potomac, as the pressure
gradient looks strong enough to keep winds elevated. Wind fields
should decrease Saturday night.

The onshore flow will continue through Sunday before turning
southerly Sunday night ahead of an approaching cold front. A
Small Craft Advisory may be needed for portions of the waters
Sunday night.

The front will cross the area Monday, with the gusty wind
threat decreasing. Lighter winds Monday night through Tuesday
night with high pressure.

&&

.TIDES/COASTAL FLOODING...
Onshore flow will develop this weekend, turning southerly by
Sunday night. Water levels will increase, with anomalies
supporting a minor coastal flood threat at Annapolis and Straits
Point by Sunday night.

&&

.CLIMATE...
Unseasonably hot conditions continue today. Record heat is not
anticipated for BWI or DCA today...but it is possible for KIAD.
Here is a list of record high temperatures and record high
minimum temperatures for today...May 19th.

Friday (05/19) Record Warm Lows:
DCA: 72 in 2015
BWI: 75 in 1877
IAD: 66 in 2015

Friday (05/19) Record Highs:
DCA: 96 in 1997
BWI: 98 in 1962
IAD: 92 in 1997

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 PM this evening to 6 PM EDT
     Saturday for ANZ531-539.
     Small Craft Advisory from 11 PM this evening to 11 AM EDT
     Saturday for ANZ530-538.
     Small Craft Advisory from 1 AM to 6 PM EDT Saturday for
     ANZ532>534-536-537-540>543.
     Small Craft Advisory from 1 AM to 11 AM EDT Saturday for
     ANZ535.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLW
TIDES/COASTAL FLOODING...ADS
CLIMATE...ADS
Hazardous weather outlook, May 19, 9:44 AM EST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1044 AM EDT Fri May 19 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1044 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon
and evening. Isolated storms will be capable of producing locally
damaging wind gusts and large hail. The best chance for strong to
severe thunderstorms will be near and south of Interstate 66 in
Virginia and into southern Maryland.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1044 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon
and evening. Isolated storms will be capable of producing locally
damaging wind gusts and large hail. The best chance for strong to
severe thunderstorms will be near and south of Interstate 66 in
Virginia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, May 19, 3:28 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     MARINE TSTM WIND 6 ESE HAVRE DE GRACE    39.51N  75.99W
05/19/2017  M41 MPH          ANZ530             MD   BUOY

&&

EVENT NUMBER LWX1701987

LFR
Local storm report, May 19, 3:52 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
452 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     MARINE TSTM WIND 1 E HAVRE DE GRACE      39.54N  76.08W
05/19/2017  M40 MPH          ANZ530             MD   BUOY

&&

EVENT NUMBER LWX1701988

LFR
Local storm report, May 19, 3:54 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
454 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     MARINE TSTM WIND 6 ESE HAVRE DE GRACE    39.51N  75.99W
05/19/2017  M43 MPH          ANZ530             MD   BUOY

&&

EVENT NUMBER LWX1701989

LFR
Local storm report, May 19, 4:03 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 SW PIMLICO            39.36N  76.69W
05/19/2017  E0.75 INCH       BALTIMORE CITY     MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701990

IMR
Local storm report, May 19, 4:23 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     MARINE TSTM WIND 2 SE ARLINGTON          39.31N  76.66W
05/19/2017  M55 MPH          BALTIMORE CITY     MD   MESONET

&&

EVENT NUMBER LWX1701991

LFR
Local storm report, May 19, 5:00 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     2 SSE JEFFERSONTON      38.62N  77.90W
05/19/2017                   CULPEPER           VA   911 CALL CENTER

            MULTIPLE TREES DOWNED... SOME ON POWER LINES

&&

EVENT NUMBER LWX1701992

IMR

The radar

The Sterling radar (KLWX), 40 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Montgomery

When
May 19, 5:48 PM EST
Where
Montgomery County, 1.56 mi NNW of Layhill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.102, -77.056

Quarter sized hail was reported.

Thunderstorm Wind, Prince George'S

When
May 19, 6:00 PM EST
Where
Prince George'S County, 0.47 mi SW of Calverton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.066, -76.927

Several large branches were down at the Cross Creek Golf Club.

Thunderstorm Wind, Anne Arundel

When
May 19, 6:12 PM EST
Where
Anne Arundel County, 0.7 mi N of Tipton Aaf Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.090, -76.770

A wind gust of 58 mph was reported at Fort Meade.

Thunderstorm Wind, Anne Arundel

When
May 19, 6:24 PM EST
Where
Anne Arundel County, 1.94 mi S of Conaways
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.992, -76.703

A tree was down near the intersection of Route 450 and Route 3.

Thunderstorm Wind, Anne Arundel

When
May 19, 6:35 PM EST
Where
Anne Arundel County, 1.51 mi E of Revell
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.072, -76.502

A wind gust of 67 mph was reported.

Thunderstorm Wind, Anne Arundel

When
May 19, 6:36 PM EST
Where
Anne Arundel County, 0.76 mi SSW of Rutland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.960, -76.636

A tree was down near Rutland Road and St. George Barber Road.

Thunderstorm Wind, Howard

When
May 19, 9:49 PM EST
Where
Howard County, 1.51 mi N of Dorsey
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.202, -76.751

Numerous trees were down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696116, 696117, 696121, 696118, 696123, 696119, 696120.